Flood, Northwest Interior
- When
- October 20, 10:30 AM PST to October 23, 2:30 AM PST
- Where
- Northwest Interior forecast zone
- Property damage
- $9.5 million
- Reported by
- OFFICIAL NWS OBS.
Flooding that occurred from Oct 20 to the 23rd included (but was not limited to) the Tolt, Skokomish, Snoqualmie, Snohomish, Satsop, Nooksack, Skagit, Skykomish, Elwha, Dungeness, Bogachiel, Sauk, Hoh, Nisqually, White and Stillaguamish Rivers. Record flood stages were set on the Stillaguamish at Arlington and the Skagit near Concrete.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
Flooding that occurred from Oct 20 to the 23rd included (but was not limited to) the Tolt, Skokomish, Snoqualmie, Snohomish, Satsop, Nooksack, Skagit, Skykomish, Elwha, Dungeness, Bogachiel, Sauk, Hoh, Nisqually, White and Stillaguamish Rivers. Record flood stages were set on the Stillaguamish at Arlington and the Skagit near Concrete. A state of emergency was declared in Jefferson, Kitsap, Mason, Snohomish, Skagit, Whatcom and Clallam counties. Along the Skagit about 3500 homes were evacuated, 3 major roads closed, 13 homes destroyed, and about 150 homes suffered damage. The town of Hamilton was inundated. In Snohomish county, nearly 30 roads were closed and the town of Silvana was flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Oct 20, 7:30 AM PST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
830 AM PDT MON OCT 20 2003
.SYNOPSIS...A WARM FRONT WILL MOVE NORTH ALONG THE COAST TODAY AND
ALSO BRUSH THE INLAND AREAS WITH WIND AND RAIN. THE FRONT WILL BRING
HEAVY RAIN TO THE OLYMPICS AND NORTH CASCADES...AND VERY WINDY
CONDITIONS TO THE COAST AND NORTH INTERIOR. ANOTHER FRONT WILL MOVE
ACROSS THE AREA LATE WEDNESDAY. IT WILL USHER IN COLDER AIR ALOFT
WITH SNOW LEVELS DROPPING TO NEAR 3000 FEET BY THURSDAY. A DRIER
AND MORE STABLE AIR MASS WILL MOVE INTO THE AREA NEXT WEEKEND.
&&
.DISCUSSION...HEAVY RAIN AT KHQM WITH OVER 2 INCHES SINCE LAST
EVENING. PROBABLY 2 OR 3 TIMES THAT IN THE OLYMPICS. FLOOD WARNING
FOR THE SKOKOMISH UP AND OTHER OLYMPIC RIVERS THREATEN TO FLOOD AS
WELL. WARM FRONT SLOWLY MOVING SOUTH TO NORTH ALONG THE COAST WITH
STRONG WINDS ASSOCIATED. WINDY NORTH INLAND BUT NOT SO WINDY IN
PUGET SOUND. FOCUS OF PCPN MOVES TO NORTH CASCADES THIS AFTERNOON AS
WARM FRONT LIFTS NORTH AND STRONG MOIST SW FLOW CONTINUES. RAIN
TAPERS OFF TONIGHT. COLD FRONT AND TROUGH REALLY DONT SWING THROUGH
UNTIL THU...UNLIKE WED IN THE CURRENT FORECAST. BURKE
&&
.SEW...FLOOD WARNING SKOKOMISH RIVER. FLOOD WATCH OLYMPIC PENINSULA
AND NORTH CASCADES.
GALE WARNING COAST...ENTRANCES TO THE STRAIT...CAMANO ISLAND
TO POINT ROBERTS AND ADMIRALTY INLET.
SMALL CRAFT ADVISORY PUGET SOUND AND HOOD CANAL.
.KATX...VCP21/CSR21A...OPERATIONAL.
&&WAZ001>018-211400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 500 AM PDT MON OCT 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS OF WESTERN WASHINGTON ...A FLOOD WATCH IS IN EFFECT FOR RIVERS FLOWING OFF THE OLYMPICS AND THE WEST SLOPES OF THE NORTH CASCADES... ...GALE WARNINGS ARE IN EFFECT FOR THE COAST...ENTRANCES TO THE STRAIT OF JUAN DE FUCA...ADMIRALTY INLET...AND THE NORTHERN INLAND WATERS FROM CAMANO ISLAND TO POINT ROBERTS... .DAY ONE... TODAY A STRONG FRONT ASSOCIATED WITH A RAPIDLY DEEPENING LOW PRESSURE SYSTEM OFF VANCOUVER ISLAND WILL MOVE TO THE COAST LATE THIS AFTERNOON AND INLAND TONIGHT. GALE FORCE WINDS WILL OCCUR AHEAD OF AND NEAR THE FRONT ALONG THE COAST...AT THE ENTRANCES TO THE STRAIT OF JUAN DE FUCA...IN ADMIRALTY INLET...AND IN THE NORTHERN INLAND WATERS FROM CAMANO ISLAND TO POINT ROBERTS. SEE THE LATEST MARINE FORECAST ---FZUS56 KSEW--- FOR MORE INFORMATION. HEAVY RAINFALL WILL TODAY AND TONIGHT IN THE OLYMPICS AND NORTH CASCADE MOUNTAINS. RIVERS FLOWING OFF THESE MOUNTAINS MAY BEGIN FLOODING THIS AFTERNOON OR TONIGHT. SEE THE LATEST FLOOD STATEMENT ---WGUS86 KSEW--- FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY ON TUESDAY...FLOODING FROM MONDAYS HEAVY RAINFALL IS POSSIBLE ON RIVERS FLOWING OFF THE OLYMPIC AND NORTH CASCADE MOUNTAINS. OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ALBRECHT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1000 AM PDT MON OCT 20 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM LAKE CUSHMAN WA 3.66 INCH HEAVY RAIN
10/20/03 MASON AMOUNT IN 24HRS.
0925 AM 3 E PORT ANGELES WA 1.75 INCH HEAVY RAIN
10/20/03 CLALLAM OVERNIGHT
0937 AM WESTPORT WA 2.02 INCH HEAVY RAIN
10/20/03 GRAYS HARBOR IN 9 1/2 HRS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1041 AM PDT MON OCT 20 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM SHELTON AREA WA 2.80 INCH HEAVY RAIN
10/20/03 MASON IN 13 HRS.
1010 AM BREMERTON WA 2.18 INCH HEAVY RAIN
10/20/03 KITSAP IN 12 HRS.
1010 AM 3 N HOODSPORT WA 4.00 INCH HEAVY RAIN
10/20/03 MASON IN 10 HRS.
1010 AM 1 N OCEAN SHORES WA 2.00 INCH HEAVY RAIN
10/20/03 GRAYS HARBOR OVERNIGHT.
1020 AM 2 S SILVERDALE WA 2.21 INCH HEAVY RAIN
10/20/03 KITSAP SINCE 9 HRS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1115 AM PDT MON OCT 20 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM KENMORE WA 1.00 INCH HEAVY RAIN
10/20/03 KING IN 2 HRS.
1100 AM 2 SW BRINNON WA 2.29 INCH HEAVY RAIN
10/20/03 JEFFERSON IN 13 HRS.
1106 AM 5 N SHELTON WA 4.25 INCH HEAVY RAIN
10/20/03 MASON IN 12 HRS.9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371252, 5371253, 5371254, 5371255, 5371256, 5371257, 5371258, 5371259, 5371260.